Facebook Pixel
EmpowHER Guest

chronic anemia and iron and the heart

By Anonymous October 16, 2009 - 7:32pm
Rate This

I have a hereditary condition in which i requrie iron infusions, will this do damage to my heart over time? Have been doing this for 7 years now.

Add a Comment1 Comments

HERWriter Guide

Dear Anon

Thanks for your question and welcome to EmpowHer!

From our Encyclopedia : "Excess iron can accumulate in the body after repeated blood transfusions. Too much iron can damage the heart, liver, and other vital organs (secondary hemochromatosis). A drug call deferoxamine (Desferal) can be given to bind to excess iron in the body and carry it out through the urine. This drug is given through the skin or by vein using a small infusion pump."

You can read about secondary hemochromatosis here : http://www.empowher.com/media/reference/hemochromatosis

As long as your doses of iron infusions are appropriate, you should not expect a build up of iron in your system.

Talk to your health care provider about this to make sure they are aware of your concerns.

Are you experiencing anything right now that would indicate you may be having heart trouble?

October 17, 2009 - 6:29am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Get Email Updates

Anemia Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!